Alert archive / New York / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 46, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 25, 2023, 3:42 PM EDT for Wyoming County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2023, 3:42 PM EDT (19:42 UTC)
- Expired
- Jul 25, 2023, 4:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wyoming County, NY
The radar
The Buffalo radar (KBUF), 52 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
311
WUUS51 KBUF 251942
SVRBUF
NYC121-252015-
/O.NEW.KBUF.SV.W.0046.230725T1942Z-230725T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
342 PM EDT Tue Jul 25 2023
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Wyoming County in western New York...
* Until 415 PM EDT.
* At 342 PM EDT, a severe thunderstorm was located near Varysburg, or
10 miles east of East Aurora, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Letchworth State Park, Perry, Warsaw, Varysburg, Sheldon, Eagle,
Pike, Castile, Silver Springs, and Gainesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4262 7846 4277 7846 4282 7839 4270 7795
4269 7795 4267 7796 4252 7814 4252 7835
TIME...MOT...LOC 1942Z 318DEG 5KT 4271 7842
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mitchell2 follow-up statements
478
WWUS51 KBUF 252004
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
404 PM EDT Tue Jul 25 2023
NYC121-252015-
/O.CON.KBUF.SV.W.0046.000000T0000Z-230725T2015Z/
Wyoming NY-
404 PM EDT Tue Jul 25 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHERN WYOMING COUNTY...
At 403 PM EDT, a severe thunderstorm was located near Varysburg, or
12 miles southeast of East Aurora, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Letchworth State Park, Perry, Warsaw, Varysburg, Eagle, Pike,
Castile, Silver Springs, Gainesville, and Hermitage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4268 7846 4279 7828 4270 7795 4269 7795
4267 7796 4252 7814 4252 7835 4262 7846
TIME...MOT...LOC 2003Z 318DEG 5KT 4269 7839
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mitchell384
WWUS51 KBUF 252016
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
416 PM EDT Tue Jul 25 2023
NYC121-252025-
/O.EXP.KBUF.SV.W.0046.000000T0000Z-230725T2015Z/
Wyoming NY-
416 PM EDT Tue Jul 25 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WYOMING COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However, gusty
winds are still possible with this thunderstorm.
LAT...LON 4268 7846 4279 7828 4270 7795 4269 7795
4267 7796 4252 7814 4252 7835 4262 7846
TIME...MOT...LOC 2015Z 318DEG 5KT 4268 7837
$$
MitchellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:47 PM EDT, 55 minutes earlier.
Area forecast discussion, Jul 25, 2:47 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 247 PM EDT Tue Jul 25 2023 .SYNOPSIS... While there will be scattered thunderstorms inland from the lakes late this afternoon and evening...weak high pressure will combine with slightly drier air aloft to support fair dry weather overnight through Wednesday. A fast moving frontal boundary will charge through the region Wednesday night with some heavy rain and gusty thunderstorms. It will be quite humid on Thursday...but the most uncomfortable day wil prove to be Friday when combined heat and humidity will result in apparent temperatures as high as 95 to 100. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... The base of a longwave trough and corresponding H5 temps of -14c will complete its passage over our forecast area during the remainder of the afternoon. This will keep the environment unstable enough to support scattered thunderstorms...most of which will be focused along a slow to emerge lake breeze boundary pushing east from the Chautauqua ridge...and also in the vcnty of a convergence zone running from IAG to ROC. The latter area had the greatest instability at 18z...but given the thinning of the cirrus over the Southern Tier and Finger Lakes...that area should quickly catch up and surpass as we work through the rest of the afternoon. While there is little shear for storms to work with...convection in the immediate vcnty of the eastward moving lake breeze boundary or in the area of convergence near the IAG escarpment may be able to get enough locally induced shear to produce very heavy rain and localized wind gusts to 40 mph. The risk for significant of heavy rain will also be supported by short MBE vectors...and for sites near the aforementioned convergence zone...training storms may come into play. Departure of the trough axis tonight will contribute to broad subsidence and height rises across the area. This will lead to a return to fair weather. A shortwave ridge passing through the region on Wednesday should provide us with a dry...but VERY warm day...as H85 temps in the vcnty of 18c will support widespread afternoon temps in the mid to upper 80s. A few of the normally warmer hot spots (ie. Genesee valley) could tickle the 90 degree mark. Wednesday night will then become quite active...as a very robust shortwave will push a fast moving cold front through the region. A deep plume of moisture just ahead of the front will fuel numerous showers and thunderstorms...and with PWAT values climbing to around 2 inches and short MBE vectors being forecast...there will be a relatively moderately high risk for slow moving tropical downpours. Have raised pops to categorical in the far west and to likely most elsewhere. Can see these being raised further in later packages. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... Thursday, a MCS will be crossing our region to start the day. This MCS is presently seen on WV/Visible satellite imagery advancing across the Dakotas and Minnesota this afternoon. Morning showers and thunderstorms, of which some could be efficient rain producers will be crossing the Genesee Valley into the Eastern Lake Ontario region. 00Z ECMWF EFI paints the area to focus upon for heavy rain as Lake Ontario and points eastward, though the final track of the MCS is still a little bit in question. Still, a LLJ of 45 knots ahead of a convective surface low, combined with PWAT values near 2.00" and warm cloud depth of over 12K feet will fuel heavy rain Thursday. Will add this enhanced wording to the forecast under an 850 hPa theta-E ridge that will be lined up from roughly the northern Finger Lakes and points eastward. The bulk of the heavy rain will occur through the morning hours. Winds could briefly be gusty, up to 30 mph with the passing MCS during the morning. Instability of 250 to 500 J/KG of MUCAPE will allow for thunder chances Thursday morning, especially towards the east. This along with the faster flow aloft could make for gusty winds in any taller thunderstorm. The MCS will leave quite a bit of cloud cover behind for Thursday, even as chances for showers and thunderstorms diminish through the afternoon hours. This cloud cover along with a pool of slightly cooler air aloft drawn southward will hold highs Thursday in the mid 80s. A developing southerly flow Thursday night within a zonal flow aloft will keep temperatures mild overnight. Across the Lake Plain many areas will remain in the lower 70s. The warm start to Friday, along with an airmass at 850 hPa warming towards 20C will make this day the warmest day of the week...with many areas south of Lake Ontario reaching 90F. Cloud cover ahead of a cold front could be a limiting factor, but at this point models are holding these clouds off to the west and north through a good part of the day. The humidity will be building, with dewpoints climbing well into the 60s, and lower 70s. This combined with the heat will bring heat indices into the 90s for Friday. This concern will continue to be mentioned in the HWO. Friday evening will start very warm, with showers and thunderstorms pushing into the region from the west and north. A cold front will drop southward across the region late. There will be a bit of wind with this front, with 0-6 km bulk wind shear values approaching 40 knots along with 500 to 1000 J/KG of MUCAPE. Gusty winds will be possible through the night. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... Saturday, showers and thunderstorms associated with a cold front will be dropping southward from our region towards Pennsylvania. Not as hot, and eventually drier air will make its way across our region for the remainder of the weekend. Within NW flow Monday and Tuesday upstream moisture will advance into our region. This may yield a few showers or thunderstorms Monday - Tuesday, with much of these two days with plenty of dry time as well. Seasonable temperatures through the period. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... VFR conditions will be found at most locations during the remainder of the afternoon...although scattered thunderstorms will be found in a corridor stretching from KIAG to KROC and also across parts of the Southern Tier and Finger Lakes region. Convection will die off shortly after sunset...and this will leave fair VFR conditions throughout the region. The VFR weather will remain in place on Wednesday when there will be a very low risk for convection. Outlook... Wednesday night and Thursday...MVFR conditions in fairly widespread showers and thunderstorms. Friday...VFR. Saturday...VFR to MVFR conditions with scattered showers and thunderstorms. Sunday...VFR. && .MARINE... A weak pressure gradient will bring quiet marine conditions through Wednesday. Offshore flow generally less than 10 knots is expected during this time, but local onshore flows will develop each day. Southwesterly flow less than 15 knots will be common across the lakes both Thursday and Friday. Thunderstorms are possible Wednesday night through Friday, and any thunderstorm may produce locally higher winds and waves. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...RSH SHORT TERM...Thomas LONG TERM...Thomas AVIATION...RSH MARINE...TMA
Hazardous weather outlook, Jul 25, 3:02 PM EDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 302 PM EDT Tue Jul 25 2023 NYZ001>006-011-013-014-261915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Genesee- Livingston-Ontario- 302 PM EDT Tue Jul 25 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Widespread thunderstorms Wednesday night will generate slow moving tropical downpours that could result in multiple inches of rain for localized areas. The combination of heat and high humidity on Friday will then lead to apparent temperatures of 95 to 100. This would necessitate the need for heat advisories as the event nears. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-261915- Jefferson-Lewis- 302 PM EDT Tue Jul 25 2023 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Widespread thunderstorms late Wednesday night and early Thursday will generate slow moving tropical downpours that could result in multiple inches of rain for localized areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-012-019>021-085-261915- Northern Erie-Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 302 PM EDT Tue Jul 25 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Widespread thunderstorms Wednesday night will generate slow moving tropical downpours that could result in multiple inches of rain for localized areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-261915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 302 PM EDT Tue Jul 25 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 25, 2:23 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
223 PM EDT Tue Jul 25 2023
NYZ019-251900-
Chautauqua NY-
223 PM EDT Tue Jul 25 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHAUTAUQUA COUNTY
THROUGH 300 PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Fredonia, moving east at 5 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stockton, Cassadaga, Sinclairville, and Hamlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4224 7943 4238 7936 4238 7910 4218 7913
TIME...MOT...LOC 1822Z 275DEG 5KT 4233 7933
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MitchellSpecial weather statement, Jul 25, 2:57 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Buffalo NY
257 PM EDT Tue Jul 25 2023
NYZ011>013-019>021-085-251930-
Chautauqua NY-Cattaraugus NY-Allegany NY-Livingston NY-
Southern Erie NY-Wyoming NY-Genesee NY-
257 PM EDT Tue Jul 25 2023
...STRONG THUNDERSTORMS WILL IMPACT WYOMING...CENTRAL CATTARAUGUS...
SOUTHEASTERN ERIE...CENTRAL LIVINGSTON...SOUTHERN CHAUTAUQUA...
NORTHWESTERN ALLEGANY AND SOUTHEASTERN GENESEE COUNTIES THROUGH 330
PM EDT...
At 253 PM EDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from near Caledonia to near
Varysburg to near Wattsburg. Movement was southeast at 10 mph. Wind
gusts up to 40 mph and hail up to one half inch in diameter will be
possible with the strongest storms.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jamestown, Geneseo, Letchworth State Park, Le Roy, Springville,
Perry, Warsaw, Avon, Lakewood, Mount Morris, Gowanda, Attica,
Pavilion, Falconer, Caledonia, Ashford, Arcade, Franklinville,
Clymer, and Long Point State Park.
This includes the following highways...
Interstate 390 between exits 6 and 9.
Interstate 86 between exits 7 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4286 7827 4303 7791 4299 7790 4299 7784
4281 7758 4279 7759 4254 7802 4200 7913
4200 7976 4204 7976
TIME...MOT...LOC 1853Z 334DEG 7KT 4295 7790 4280 7823 4197 7974
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MitchellSpecial weather statement, Jul 25, 3:33 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Buffalo NY
333 PM EDT Tue Jul 25 2023
NYZ011>013-019>021-085-252015-
Chautauqua NY-Cattaraugus NY-Allegany NY-Livingston NY-
Southern Erie NY-Wyoming NY-Genesee NY-
333 PM EDT Tue Jul 25 2023
...STRONG THUNDERSTORMS WILL IMPACT WYOMING...CATTARAUGUS...
SOUTHEASTERN ERIE...NORTHWESTERN LIVINGSTON...CHAUTAUQUA...
NORTHWESTERN ALLEGANY AND EASTERN GENESEE COUNTIES THROUGH 415 PM
EDT...
At 331 PM EDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from Le Roy to near Warsaw to 6
miles west of Wattsburg. Movement was southeast at 5 mph. Wind gusts
up to 40 mph and pea sized hail will be possible with the strongest
storms.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jamestown, Geneseo, Salamanca, Letchworth State Park, Boston, Le Roy,
Springville, Perry, Warsaw, Colden, Lakewood, Mount Morris, Gowanda,
Pavilion, Conesus, Falconer, Caledonia, Ashford, Arcade, and
Franklinville.
This includes the following highways...
Interstate 390 between exits 6 and 8.
Interstate 90 near exit 47.
Interstate 86 between exits 4 and 18, and near exit 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4219 7976 4283 7827 4310 7803 4300 7791
4299 7791 4299 7789 4276 7761 4253 7793
4201 7902 4200 7907 4200 7976
TIME...MOT...LOC 1931Z 318DEG 5KT 4300 7800 4277 7819 4204 7993
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MitchellThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:23 PM EDT | Special Weather Statement | BUF | Chautauqua | 37 min |
| Jul 25, 2:57 PM EDT | Special Weather Statement | BUF | Cattaraugus, Livingston, Wyoming | 33 min |
| Jul 25, 3:33 PM EDT | Special Weather Statement | BUF | Cattaraugus, Chautauqua, Livingston, Wyoming | 42 min |
| Jul 25, 4:01 PM EDT | Special Weather Statement | BUF | Monroe | 29 min |
| Jul 25, 4:10 PM EDT | Severe Thunderstorm Warning | BUF | Monroe | 35 min |
| Jul 25, 4:14 PM EDT | Special Weather Statement | BUF | Livingston | 31 min |
| Jul 25, 4:18 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston | 42 min |
| Jul 25, 4:33 PM EDT | Special Weather Statement | BUF | Wyoming | 27 min |
| Jul 25, 4:44 PM EDT | Flash Flood Warning | BUF | Monroe | 3 hr |
| Jul 25, 5:01 PM EDT | Special Weather Statement | BUF | Allegany | 44 min |
| Jul 25, 5:22 PM EDT | Special Weather Statement | BUF | Cattaraugus | 23 min |
| Jul 25, 5:27 PM EDT | Special Weather Statement | BUF | Monroe | 33 min |
| Jul 25, 5:56 PM EDT | Special Weather Statement | BUF | Allegany | 64 min |
Nearby
Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.